CSN Login
Members Online: 4

Doxil as therapy for third recurrance

paula2
Posts: 163
Joined: Oct 2005

Has anyone had any experience with this chemo? I came looking for a lift today as I've been dragging through this week after therapy. I found it in all of your stories and thank you from my heart for sharing here. I am fighting a third recurrance of stage IIIc ovarian cancer. I cannot believe how insidious this disease is. I have been dosed with carbo/taxol, carbo/taxetere, the anti-estrogen, tamoxifen, and now doxil. The good part is that I am at 5 years this month and will live to see my first grandchild born in August. The long term prognosis is a pitifull statistic that I make myself ignore. I am curious how others deal with the tiredness that accompanies this chemo. Thank you again for the uplifting messages that render such hope. God Bless you all.

mopar
Posts: 1948
Joined: May 2003

Paula:
I'm so sorry you must deal with this horific disease again. I can relate to the Taxol/Carbo, and I'm currently on Taxotere/Carbo for a second recurrance. I'm not familiar with the Doxil treatment. As for the tiredness, I can certainly relate to that from my treatments. I would assume the physiological reason is similar - low red blood cell count. If so, maybe you can receive the Procrit shots to boost your red blood cell count. I'm also taking iron supplements to maintain my levels, and it has made a vast difference. Initially, about 5-7 days after treatment I still feel a little tired, along with all the other 'wonderful' side affects. But it would be worse if I didn't take the supplements. This might be worth looking into for you. And we might as well say no matter what, these drugs just don't make you feel very good.

Please take care of yourself, get rest if you can. And try not to ponder too much on the future or 'statistics'. Focus on your grandchild and other 'positives' in your life. It really does make a difference.
Prayers and hugs. . .
Monika

BonnieR's picture
BonnieR
Posts: 1549
Joined: Jan 2004

Hi Paula, Congratulations on 5 years that is awesome. I was on doxil last year. I automatically got the shots to boost my blood counts so felt pretty good. Be VERY careful with anything the least bit hot for 7-10 days after treatment. I ate ice chips while I got the treatments and used gel packs for hands, feet and fact after each treatment and avoided things like washing dishes and warm baths or showers. I also used the Eucerin Creme(original) and bought instant ocean to soak my feet in cool water and even used it in a tepid bath. I did get a brief chemo break from this one so that was awesome!

Prayers and Hugs Bonnie

paula2
Posts: 163
Joined: Oct 2005

Thank you both for responding. Bonnie, please tell me what you took to boost blood counts and if it had bone pain as a side effect. Also, is your instant ocean, actual ocean water? Curious.
I have broken out in a rash that looks like gazillions of bug bites and itches that much! Doc sez it's not bug bites and so I don't know if I'm a candidate for Doxil or not anymore. By avoid anything hot, do you mean, eating, drinking, weather or bath water? Coffee?

I broke out with this rash a week after the treatment..after a walk on the beach. Will try the Eucerin Creme. Energy coming back. Going for a port this week. More to think about ..hopefully it will make life easier. Thanks again to you Bonnie and to Monika, I wish you all the best.
God bless.
Paula

pshnyc's picture
pshnyc
Posts: 45
Joined: Feb 2003

Paula,
A friend of mine is on Doxil and she has a rash all over her trunk and between her legs. Her doc says it's the Doxil. He has her on a steroidal cream - prescription strength which helps. He also lowered her dose of Doxil slightly (he said it would not make a meaningful difference in terms of its efficacy) and the lowered dose also helped lessen the rash following her third treatment. The Doxil has brought her CA125 down to the normal range and she is experiencing very few side fx, other than the rash. I hope it works for you.

I'm sorry you are dealing with this again. Best of luck to you.

Pamela
New York City

paula2
Posts: 163
Joined: Oct 2005

Thanks Pamela. I took your info to my onc. and he stopped the Doxil, because it is a really hidious rash, just like you described. He thought maybe chicken pox until I told him what the ladies at CSN had to say. Today I had a port installed and next week we will try a different chemo. I am optimistic. The itching has slowed since I started avoiding heat. Thanks again and How are You?
God Bless,
Paula

pshnyc's picture
pshnyc
Posts: 45
Joined: Feb 2003

Hey Paula,
I'm fine. Was dx with Rheumatoid Arthritis last summer and have been trying to find a med that will work. Have been on one for several months which seemed to bring my symptoms under control, but now it's now causing a host of other symptoms so it may be back to square one. Celebrated five years cancer free in April for which I am very grateful. Busy with OVCA advocacy and education. Trying to stay cool in super hot NYC! I wish you all the best and I will try to check in more often.
Best,
Pamela

BonnieR's picture
BonnieR
Posts: 1549
Joined: Jan 2004

You are NOT suppose to use steroids on doxil. That is a no-no. The instant ocean you buy from a store like petco. It is granuals they use for tropical fish. It really helps a lot. Several other woman have tried it now and say it makes a difference.

Yes nothing hot for at least 7 days. That includes beverages, food, bath, weather all of the above. Heat makes the rash worse or can bring it on. After the 7 days I would soak in a tepid bath in the instant ocean, it really brought relief and after treatment I would do a cold foot soak in the instant ocean and my hands if needed. Afterwards I'd put Eucerin Creme on. It is a lot of work but worth it.

On the Doxil I think I got Nuelasta and/or procrit. Can't remember anymore adn yes you will get some bonepain. But less fatigue.

The Doxil brought my tumor markers down to 17 and for me one of the easier chemos except for the rash.

Hope this has helped. Prayers adn Hugs Bonnie

paula2
Posts: 163
Joined: Oct 2005

Thank you so much for answers posted here. I am going to ask for a lesser dose and try to use the creams and instant ocean for now.
Going to Florida in August for my Grandbaby's birth. I'll be the one covered head to toe in the hurricane heat of the day. Most importantly, I'll be there.
Bonnie, I did try the Cortaid creme, but not much luck, why are you not supposed to use steroids with Doxil? And how are you doing these days? Thanks again to those who take the time to answer here ...it means everything to me.
God Bless.
Paula

winnipogo's picture
winnipogo
Posts: 11
Joined: Sep 2005

Hi Paula, congrats on five years surviving and on the coming grandchild. I am on doxil and find myself tired too. I wish I knew what I could do about it. My response to Doxil is very different from the Carbo/Taxil which didn't work. If you continue with Doxil try to keep yourself cool, don't eat or drink anything hot, dress very light with nothing binding, and stay out of the sun. I am glad I knew some of these things ahead of time as some of the side effects i.e. skin rash and itching can be quite extreme. I use derma base and bag balm often on my feet and hands as they become red and dry, and have cool baths.

paula2
Posts: 163
Joined: Oct 2005

Hi There Winnipogo, Thank you for writing. I am still itching frantically, even after 13 days, numbers of products and all the good advice taken from here. I just wonder how much longer it can last. I am afraid to go for any more treatment of Anything until I see a change in this rash. Thanks so much for writing and all the best with your treatments too. Has your doc tried Tamoxifen, the extrogen blocker often used in breast cancer therapy. This worked for me for 3 months then the ca started rising again. It works for some ov ca folks. I guess i will go to topotecan next ..but not til I'm rash-free.
Thanks and good luck to you!

God Bless!
Paula

KellyGreen
Posts: 1
Joined: Jul 2006

Hi Paula2,
I'm starting on Doxil by the end of this week as long as my MUGA test comes out okay. It's good to see all the advice you've gotten. I'm wondering - did the rash start 7-10 days after your first treatment with Doxil or did it take a couple treatments first? I've been a little worried about the mouth sores - has that happened to you? I was treated with carbo and taxil 6 months ago. From what i've read the side effects weill be different so i'm a little worried and anxious of course. Are you done with your treatments now?

kmmoore
Posts: 12
Joined: Feb 2006

Hi Paula! Congratulations on making the 5 year mark and the upcoming birth of your grandchild. I am having my first recurrance and am on Gemzar which I seem to be tolerating quite well. Today at chemo, I was chatting with a woman next to me whose CA-125 has come down to 1 since she's been taking Doxil. She hasn't had any side effects except for fatigue. I just thought you might like to hear something encouraging. Good luck with your treatments. Kim

kmmoore
Posts: 12
Joined: Feb 2006

Paula: I just sent you a message regarding Doxil and then I read your most recent one. Sorry about that. Good luck with your upcoming treatments. Kim

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network